Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Wilmington, OH

February 27, 2023Butler County, Hamilton County, Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Feb 27, 2023, 2:31 PM EST for Butler County, Hamilton County, Warren County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2023, 2:31 PM EST (19:31 UTC)
Expired
Feb 27, 2023, 3:00 PM EST
In force
29 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, OH, Hamilton County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 43 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 1:28 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS51 KILN 271931
SVRILN
OHC017-061-165-272000-
/O.NEW.KILN.SV.W.0013.230227T1931Z-230227T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
231 PM EST Mon Feb 27 2023

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northern Hamilton County in southwestern Ohio...
  Southeastern Butler County in southwestern Ohio...
  Warren County in southwestern Ohio...

* Until 300 PM EST.

* At 230 PM EST, a severe thunderstorm was located over North College
  Hill, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Cincinnati, Hamilton, Middletown, Fairfield, Mason, Lebanon,
  Norwood, Forest Park, Springboro, Sharonville, Monroe, Blue Ash,
  Loveland, Springdale, Reading, Montgomery, North College Hill,
  Madeira, Wyoming and Cheviot.

This includes the following Interstates...
 I-71 in Ohio between mile markers 4 and 5, near mile marker 8, and
between mile markers 11 and 42.
 I-74 in Ohio between mile markers 12 and 19.
 I-75 in Ohio between mile markers 2 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EST for southwestern
and west central Ohio.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

A Tornado Watch remains in effect until 600 PM EST for southwestern
and west central Ohio.

&&

LAT...LON 3924 8471 3958 8419 3958 8414 3946 8399
      3936 8403 3927 8422 3927 8426 3922 8432
      3910 8456
TIME...MOT...LOC 1930Z 240DEG 49KT 3922 8455 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
823 
WWUS51 KILN 271940
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
240 PM EST Mon Feb 27 2023

OHC017-061-165-272000-
/O.CON.KILN.SV.W.0013.000000T0000Z-230227T2000Z/
Hamilton OH-Butler OH-Warren OH-
240 PM EST Mon Feb 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EST
FOR NORTHEASTERN HAMILTON...SOUTHEASTERN BUTLER AND CENTRAL WARREN
COUNTIES...

At 240 PM EST, a severe thunderstorm was located over West Chester,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Mason, Lebanon, Springboro, Sharonville, Monroe, Blue Ash, Loveland,
Springdale, Montgomery, West Chester, Waynesville, Morrow, Kings
Island, Sixteen Mile Stand, Olde West Chester, Four Bridges,
Highpoint, Wetherington, Brecon and Hunter.

This includes the following Interstates...
 I-71 in Ohio between mile markers 17 and 41.
 I-75 in Ohio between mile markers 15 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EST for southwestern
and west central Ohio.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3933 8448 3958 8419 3958 8414 3946 8399
      3943 8400 3938 8406 3933 8418 3928 8427
      3926 8435 3926 8444
TIME...MOT...LOC 1940Z 236DEG 48KT 3931 8441 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Binau
770 
WWUS51 KILN 271954 RRA
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
254 PM EST Mon Feb 27 2023

OHC017-061-272004-
/O.CAN.KILN.SV.W.0013.000000T0000Z-230227T2000Z/
Hamilton OH-Butler OH-
254 PM EST Mon Feb 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON AND
SOUTHEASTERN BUTLER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM EST for southwestern
Ohio.

LAT...LON 3943 8430 3953 8416 3955 8411 3946 8399
      3942 8409 3938 8420 3937 8427
TIME...MOT...LOC 1954Z 238DEG 50KT 3942 8419 

$$

OHC165-272000-
/O.CON.KILN.SV.W.0013.000000T0000Z-230227T2000Z/
Warren OH-
254 PM EST Mon Feb 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EST
FOR CENTRAL WARREN COUNTY...

At 254 PM EST, a severe thunderstorm was located over Lebanon, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Mason, Lebanon, Waynesville, South Lebanon, Corwin, Oregonia,
Hageman, Genntown, State Route 63 at State Route 741 and Pekin.

This includes I-71 in Ohio between mile markers 27 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EST for southwestern
Ohio.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3943 8430 3953 8416 3955 8411 3946 8399
      3942 8409 3938 8420 3937 8427
TIME...MOT...LOC 1954Z 238DEG 50KT 3942 8419 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Binau
662 
WWUS51 KILN 271957
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
257 PM EST Mon Feb 27 2023

OHC165-272005-
/O.EXP.KILN.SV.W.0013.000000T0000Z-230227T2000Z/
Warren OH-
257 PM EST Mon Feb 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARREN COUNTY WILL
EXPIRE AT 300 PM EST...
        
The storm which prompted the warning has moved out of the 
southwestern portions of Warren County.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 600 PM EST for southwestern
Ohio.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Warren County.

LAT...LON 3943 8430 3953 8416 3955 8411 3946 8399
      3942 8409 3938 8420 3937 8427
TIME...MOT...LOC 1955Z 240DEG 49KT 3942 8418 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:25 PM EST, 6 minutes earlier.

Area forecast discussion, Feb 27, 2:25 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
225 PM EST Mon Feb 27 2023

.SYNOPSIS...
Showers and thunderstorms will taper off heading into this
evening as a strong low pressure system shifts east across the
lower Great Lakes. High pressure and drier conditions will build
into the area on Tuesday. An unsettled weather pattern will
return for Wednesday and another large system will move through
the Ohio Valley Thursday night into Friday night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Surface low over northern Illinois/northern Indiana this
afternoon will track east across the southern Great Lakes
through this evening. A broken line of showers and scattered
thunderstorms has developed this afternoon in a narrow axis of
500 or so J/KG of instability that is shifting east from
eastern Indiana into western Ohio attm. Forcing is being
provided by the mid level short wave moving across northern
Indiana. All of this activity will shift east across most of
our fa through late afternoon into early evening. Surface flow
will continue to veer more to the south and southwest, but
given the strong low level flow, an isolated tornado threat
may persist with these storms. Otherwise, damaging winds will
be the primary threat with these storms. The severe threat
should drop off fairly quickly toward sunset as the storms move
east of our area and we begin to lose the diurnal enhancement.
Outside of storms, strong gradient winds with gusts to around
50 mph possible at times into this evening before beginning to
decrease overnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Surface high pressure will build southeast into the region
through the day on Tuesday, providing dry but somewhat cooler
temperatures. Highs on Tuesday will range from the upper 40s
north to the mid 50s south. Lows Tuesday night will be in the
upper 30s to lower 40s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The main weather impact to the extended period will occur Thursday
night through Friday as a potentially strong low pressure system
moves through the Ohio Valley.

To begin the period on Wednesday, weak high pressure slips off to
the east leaving the forecast area in warm advection with
southwesterly flow and mostly sunny skies. Will likely see highs
reaching into the 70s along and south of Interstate 70. Clouds and
precipitation increase heading into the evening and overnight hours
in advance of a cold front. The best chance of showers will be
across the south, where convergence at the nose of a low level jet
is in closest proximity.

High pressure shifts across the Great Lakes region Thursday under a
weak cold air advection regime for the Ohio Valley. This will cause
cooler temperatures, though it will still be above normal for early
March.

The next, more significant system begins to approach the region late
Thursday. Model spread is still high, leaving high uncertainty as to
the exact track of the surface low. The blend of the northern GFS
track and southern ECMWF track provides the potential for wintry
precipitation across the north with rain (possibly heavy) to the
south. Will continue to track updates in the guidance moving
forward. Also, there could be some windy conditions on Friday if the
low center moves near our forecast area.

High pressure returns for the weekend, though clouds will be slow to
clear on Saturday due to cool convergent low level flow off the
Great Lakes. Temperatures will again warm up to close the period on
Sunday and Monday in southerly flow on the back side of the
high.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will overspread the TAF
sites over the couple of hours and continue through late
afternoon. This is in association with a strong low pressure
system moving through the Great Lakes region. A chance of
showers will linger into early evening before tapering off as
the low moves off to the east.

MVFR cigs will prevail through much of the TAF period with some
MVFR to IFR vsbys possible within the shower activity through
this afternoon. Outside of showers, sustained south to southwest
winds of 20 knots with gusts to around 40 knots will be
possible this afternoon. Winds will swing around to the west
this evening and gradually decrease overnight.

.OUTLOOK...MVFR/IFR ceilings and visibilities possible
Wednesday night into Thursday morning. Gusty winds will be
likely Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Feb 27, 3:35 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
335 AM EST Mon Feb 27 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
335 AM EST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also the potential for severe weather today with damaging
winds and isolated tornadoes the primary threats. The best threat for
severe weather is between noon and 7 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Special weather statement, Feb 27, 1:08 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
108 PM EST Mon Feb 27 2023

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-272015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Florence, Burlington,
Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria,
Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys,
Greenville, Sidney, Bellefontaine, Troy, Piqua, Tipp City,
Urbana, Springfield, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, Xenia, Hamilton, Middletown, Fairfield,
Oxford, Mason, Lebanon, Springboro, Wilmington, Blanchester,
Cincinnati, Milford, Georgetown, and Mount Orab
108 PM EST Mon Feb 27 2023

...STRONG THUNDERSTORMS EXPECTED THROUGH MID AFTERNOON...

Scattered strong to potentially severe thunderstorms will
overspread the region through 3 PM. Wind gusts in excess of 50 mph
will be possible with the stronger storms.

Stay weather aware over the next few hours and be prepared to
take action if storms approach your location.
Local storm report, Feb 27, 1:47 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
147 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     NON-TSTM WND GST KLUK LUNKEN AIRPORT     39.10N 84.42W
02/27/2023  M51 MPH          HAMILTON           OH   ASOS

&&

JEG
Local storm report, Feb 27, 1:50 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
150 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     NON-TSTM WND GST KCVG CINC N KY APT      39.05N 84.66W
02/27/2023  M46 MPH          BOONE              KY   ASOS

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:10 PM ESTSevere Thunderstorm WarningILNDarke, Preble35 min
Feb 27, 2:12 PM ESTTornado WarningILNButler, Preble33 min
Feb 27, 2:36 PM ESTSevere Thunderstorm WarningILNButler, Greene, Montgomery, Warren39 min
Feb 27, 2:43 PM ESTTornado WarningILNButler, Montgomery, Warren32 min
Feb 27, 2:54 PM ESTSevere Thunderstorm WarningILNClinton, Greene, Warren36 min
Feb 27, 3:06 PM ESTSevere Thunderstorm WarningILNClark, Greene39 min
Feb 27, 3:10 PM ESTTornado WarningILNClark, Greene35 min
Feb 27, 3:12 PM ESTTornado WarningILNChampaign, Clark, Miami18 min
Feb 27, 3:23 PM ESTSevere Thunderstorm WarningILNFayette, Greene, Madison37 min
Feb 27, 3:28 PM ESTTornado WarningILNClark, Fayette, Greene, Madison32 min
Feb 27, 3:31 PM ESTSevere Thunderstorm WarningILNClinton, Fayette, Pickaway29 min
Feb 27, 3:39 PM ESTSpecial Weather StatementILNMiami36 min
Feb 27, 3:47 PM ESTTornado WarningILNAdams, Pike, Scioto11 min
Feb 27, 3:51 PM ESTSevere Thunderstorm WarningILNFranklin, Madison, Union24 min
Feb 27, 3:51 PM ESTTornado WarningILNFayette, Highland, Ross24 min
Feb 27, 3:57 PM ESTTornado WarningILNFranklin, Madison, Pickaway33 min
Feb 27, 4:03 PM ESTSpecial Weather StatementILNChampaign, Clark, Union27 min
Feb 27, 4:04 PM ESTTornado WarningILNFranklin, Pickaway26 min
Feb 27, 4:20 PM ESTSevere Thunderstorm WarningILNDelaware, Fairfield, Franklin, Licking39 min
Feb 27, 4:46 PM ESTSpecial Weather StatementILNDelaware, Fayette, Franklin, Madison, Pickaway29 min
Feb 27, 5:14 PM ESTSpecial Weather StatementILNFairfield, Licking31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.